Minnesota, 2011

Hail in Minnesota, May 30, 2011

May 30, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced large hail at Hendricks in Lincoln County in the early morning before daybreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail at Hendricks in Lincoln County in the early morning before daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:45 AM CST, 25 minutes earlier.

Area forecast discussion, May 30, 2:45 AM CST, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON MAY 30 2011

.DISCUSSION...
LAST OF THUNDERSTORMS WITH THIS BAND WILL EXIT THE NORTHERN AND
EASTERN EDGES OF THE FORECAST AREA EARLY THIS MORNING. THE
DRASTICALLY WARMING AIR WILL THEN BE TOO CAPPED FOR ACTIVITY UNTIL
FRONTAL LIFT ARRIVES FROM THE WEST BEGINNING MID AFTERNOON. DECENT
HEATING EXPECTED WITH THE WARMING STRONGLY CLEARING OUT THE STRATUS.
INCREASE IN MOISTURE A LITTLE HIGHER UP WILL RESULT IN CU/STRATOCU
FORMATION WITH THE HEATING ESPECIALLY EAST DURING THE MIDDLE OF THE
DAY BUT THERE SHOULD STILL BE HALF DECENT SUNSHINE.
MEANWHILE...STRENGTHENING LOW LEVEL WIND FIELDS AND HEATING STILL
POINT TO A DECENT WIND ADVISORY EVENT OVER ALL BUT THE FAR WESTERN
FORECAST AREA FOR THIS AFTERNOON. WILL KEEP THE SAME TIMES FROM
EARLIER ISSUANCE AS THEY LOOK GOOD. ALSO DO NOT SEE SIGNIFICANT
INCREASE IN EXPECTED WINDS FAR WEST SO WILL KEEP ADVISORY OUT OF
THAT AREA. DECENT LIFT AND INSTABILITY PLUS STRONG KIND OF
UNIDIRECTIONAL WIND FIELDS...AND OF COURSE FRONTAL ASSOCIATED
LIFT...POINT TO KEEPING DECENT SEVERE WEATHER THREAT FOR LATE THIS
AFTERNOON AND EVENING.

DECENT MOVEMENT OF FRONT AND DRYING BEHIND IT SHOULD CLEAR OUT
STORMS FROM THE WEST FAIRLY QUICKLY LATE TONIGHT. TUESDAY STILL
LOOKS NICE AND DRY AND MILD AND TUESDAY NIGHT SHOULD BE QUIET AS
WELL. MODELS ARE SHOWING A CHANGE IN STRENGTH OF STORM POTENTIAL BY
LATE WEDNESDAY AND WEDNESDAY NIGHT. WILL NOT DO MUCH WITH POPS AT
THIS TIME AS ACTIVITY LIKELY TO BE SLOW TO GET GOING DURING THE
DAYTIME...AND WE HAVE A CHANCE IN FOR WEDNESDAY NIGHT WHICH I WILL
NOT UPGRADE AT THIS TIME. THE CHANGE DEALS WITH THE INSTABILITY AND
MOISTURE RETURN BEING QUITE RAPID FROM THE SOUTH...AND THE RELATED
HIGHER SEVERE POTENTIAL. THIS WILL THEREFORE BE REFLECTED MAINLY IN
THE HAZARDOUS WEATHER OUTLOOK.

SOME OF THESE WARM ADVECTION STORMS MAY HANG AROUND IN THE
NORTH/NORTHEAST PART OF THE AREA THROUGH THURSDAY. OTHERWISE A RAIN
FREE AND WAR...SOMEWHAT SUMMERLIKE...REGIME WILL BE DEVELOPING AND
SHOULD CONTINUE THROUGH THE WEEKEND. / WILLIAMS

&&

.AVIATION...
WITH CONVECTION MOVING OUT EARLY THIS MORNING...THE WIDESPREAD MVFR
TO IFR CEILINGS AND VISIBILITIES IN THE STRATUS WILL CONTINUE TO BE
STEADILY ERODE BY WARMING FROM THE SOUTH. THIS SHOULD CONVERT ALL OF
THE AREA TO VFR BEFORE 18Z. SOME CEILINGS 3-5 THOUSAND FEET MAY
DEVELOP WITH THE HEATING OF THE INCREASING MOISTURE AT THAT LEVEL
MAINLY EAST. LOWERING TO AREAS OF MVFR TO LOCAL IFR CONDITIONS IN AN
AREA OF WIDESPREAD STRONG TO SEVERE THUNDERSTORMS SHOULD BEGIN IN
THE WESTERN PART OF THE AREA AROUND 21Z AND SPREAD EAST THROUGH
31/06Z. AT THAT TIME CLEARING BACK TO VFR WILL HAVE BEGUN IN THE
WEST AND THIS SHOULD SPREAD STEADILY EAST OVER AREA WITH VFR OVER
FORECAST AREA BEFORE 31/12Z. SUSTAINED SOUTH WINDS TO 25 KNOTS AND
GUSTS TO 35 PLUS KNOTS WILL DEVELOP EASTERN TWO THIRDS OF FORECAST
AREA BY 17Z AND CONTINUE TO 31/00Z. / WILLIAMS

&&

.HYDROLOGY...
AT THIS TIME RAINFALL WITH THE FRONTAL BAND OF CONVECTION SHOULD
STAY GENERALLY AT AN INCH OR LESS OVER AREA THIS AFTERNOON AND
TONIGHT. THIS SHOULD PRECLUDE MUCH FLOODING POTENTIAL...BUT WE WILL
HAVE TO WATCH FOR THE LOCALLY HIGHER AMOUNTS SINCE RAINFALL WILL BE
LOCALLY INTENSE. IN OTHER WORDS NO FLASH FLOOD OR FLOOD WATCH NEEDED
BUT WE WILL HAVE AN EYE FOR THE UNEXPECTED. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ001>003-012>014-020>022-031-032.

MN...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MNZ071-072-080-081-089-090-097-098.

NE...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ013-014.

SD...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     SDZ039-040-054>056-060>062-065>071.

&&

WILLIAMS
Hazardous weather outlook, May 29, 11:01 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT SUN MAY 29 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1201 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING ACROSS
THE MISSOURI VALLEY AND NORTHWEST IOWA. THESE STORMS WILL THEN
LIFT NORTH ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA
MAINLY AFTER MIDNIGHT. SOME OF THESE STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS.
THUNDERSTORMS SHOULD PUSH INTO CENTRAL MINNESOTA BY SUNRISE
MONDAY.

FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT
CAMPING AND BOATING ACTIVITIES ALONG THE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN SOUTH DAKOTA
LATE MONDAY AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE WITH THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. THE MAIN THREAT FOR TORNADOES WILL BE FROM
THE JAMES VALLEY TO THE INTERSTATE 29 CORRIDOR LATE MONDAY
AFTERNOON THROUGH MID MONDAY EVENING. BY LATER IN THE
EVENING...THUNDERSTORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA...WITH THE MAIN SEVERE WEATHER THREAT
TRANSITIONING TO LARGE HAIL AND DAMAGING WINDS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT. A FEW
OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 29, 11:22 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             3 SE SIOUX FALLS        43.51N 96.69W
05/30/2011  M0.75 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

MDB
Local storm report, May 29, 11:31 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             5 NNW SCOTLAND          43.22N 97.76W
05/30/2011  E1.50 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&

MDB
Local storm report, May 30, 12:16 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HAIL             MITCHELL                43.73N 98.03W
05/30/2011  M0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

KHANKO
Local storm report, May 30, 12:21 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     HAIL             MITCHELL                43.73N 98.03W
05/30/2011  E1.00 INCH       DAVISON            SD   BROADCAST MEDIA

&&

WILLIAMS
Local storm report, May 30, 1:22 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             WOLSEY                  44.41N 98.47W
05/30/2011  E0.75 INCH       BEADLE             SD   TRAINED SPOTTER

&&

BT
Local storm report, May 30, 1:31 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HAIL             N WOLSEY                44.42N 98.47W
05/30/2011  M1.25 INCH       BEADLE             SD   TRAINED SPOTTER

&&

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 30, 3:10 AM CST
Where
Lincoln County, 0.49 mi W of Hendricks
Measured
1.25 in hail
Reported by
Public
Coordinates
44.510, -96.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315684.